Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
August 10, 2001

Hypoglycemia, Insulin

Question from :

I am a 20 year old. who has had diabetes since age five, and yesterday I had a severe hypoglycemic episode for the first time. I passed out and had to be revived by paramedics. There is no logical explanation for this (meaning that I ate the same thing I always do for breakfast, I did not exert myself, etc.), and I did not experience any hypoglycemic symptoms like I always have previously. I went from being completely normal one second to completely comatose the next. I am wondering about the composition of NPH from [company name deleted]. Have you ever heard of any problems with this particular insulin? I am wondering if failure to mix the insulin adequately would produce a quicker onset or peak.

Answer:

There could be other factors accounting for the hypoglycemia, including injecting into a different site which has better or more rapid absorption, stress level significantly changed (this can lower your blood glucose — although it is more likely to raise them — we have seen a lowering under stress, also), using a new bottle of insulin, perhaps a mismeasurement of the dose (when in a hurry I know it is possible to make a mistake).

Anyway, yes it could be something in the insulin, but probably above all else, check with your diabetes team. They may want you to start on a new insulin, Lantus (insulin glargine), which should help to lessen your chances of low blood glucoses, or try insulin pump therapy. I would certainly do more blood glucose testing and bring those results to your team. They also might want you to wear a continuous glucose sensor for several days to see where your blood glucose levels are.

It is very scary to not have the warning of a low blood glucose so you can treat it yourself. For sure, wear an identification that says that you have diabetes and what is to be done if you are found in a coma.

LSF